Arizona, 2008Winter Storm in Arizona, February 22 to 23, 2008
February 22 to 23, 2008 · NWS FGZ · 2 events in 2 counties and zones
A quick moving storm produced another round of snow across northern Arizona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving storm produced another round of snow across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 22, 3:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 22, 3:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST FRI FEB 22 2008
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
STATE TONIGHT WITH RAIN AND SNOW SHOWERS TAPERING OFF FROM WEST TO
EAST OVERNIGHT. AFTER A BREAK SATURDAY...ANOTHER STORM WILL BRING
WINDY CONDITIONS AND SCATTERED SHOWERS TO THE NORTHERN PORTIONS OF
THE STATE LATE SUNDAY INTO EARLY MONDAY. FAIR AND WARMER WEATHER
WILL RETURN STARTING TUESDAY.
&&
.DISCUSSION...
SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS CONTINUE ACROSS NORTHERN
ARIZONA AS A REGION OF STRONG AND MOIST FLOW ALOFT IN A WARM
ADVECTION PATTERN PRODUCES GOOD ISENTROPIC UPLIFT. A BACK EDGE TO
THIS FEATURE IS MOVING SLOWLY EASTWARD INTO WESTERN YAVAPAI COUNTY
THIS AFTERNOON...AND SHOULD GIVE A SMALL BREAK IN PRECIPITATION THIS
EVENING FROM FLAGSTAFF SOUTH AND WESTWARD. HOWEVER...THE TROUGH AXIS
ASSOCIATED WITH THIS SYSTEM WILL CROSS THE AREA
OVERNIGHT...SWITCHING TO A COLD ADVECTION PATTERN WITH WEAK TO
MODERATE DIFFERENTIAL VORTICITY ADVECTION DYNAMICS. ANOTHER INCH OR
THREE OVER MOST OF THE HIGHER TERRAIN ARES IS EXPECTED AS THIS
FEATURE MOVES THROUGH...WITH HIGHER AMOUNTS OVER THE KAIBAB PLATEAU.
SATURDAY...A BRIEF HIGH PRESSURE RIDGE WILL BRING A BREAK IN
PRECIPITATION AND WARMER TEMPERATURES...THEN SUNDAY AND SUNDAY NIGHT
ANOTHER POTENT PACIFIC STORM SYSTEM WILL MOVE ACROSS THE GREAT
BASIN. STILL SOME UNCERTAINTY INVOLVED WITH THE TRACK OF THIS
SYSTEM...BUT A TRACK AFFECTING FAR NORTHERN ARIZONA MOST STRONGLY
LOOKS MOST LIKELY GIVEN THE LARGE SCALE FLOW PATTERN. THE STRONGEST
IMPACT LOOKS TO BE WINDY CONDITIONS SUNDAY
AFTERNOON/EVENING. SOUTHWEST WINDS SHOULD APPROACH WIND ADVISORY
CRITERIA OVER THE HIGHER TERRAIN AND LITTLE COLORADO RIVER VALLEY OF
NORTHERN AZ. PRECIPITATION AMOUNTS LOOKS ON THE LIGHT SIDE
AS THE DYNAMICS LOOK LIKE THEY WILL WEAKEN AS THE STORM MOVES INTO
THE WESTERN U.S. FINALLY ON MONDAY...A WEST COAST RIDGE IS FORECAST
TO BUILD INTO THE STATE WITH ABOVE NORMAL TEMPERATURES AND FAIR
CONDITIONS EXPECTED TUESDAY AND BEYOND.
&&
.AVIATION...FOR THE 00Z PACKAGE...A WEATHER DISTURBANCE WILL CROSS
NORTHERN ARIZONA TONIGHT. MVFR AND IFR CIGS WILL CONTINUE OVERNIGHT
ACROSS THE AREA. WIDESPREAD PRECIPITATION WILL CONTINUE AS
WELL...WITH SNOW LEVELS BETWEEN 5000 AND 6000 FT MSL. PRECIPITATION
SHOULD DECREASE FROM WEST TO EAST AFT 06Z SAT....BUT WIDESPREAD MVFR
AND IFR CIGS WILL CONTINUE THROUGH 18Z SAT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ONTON/41
Hazardous weather outlook, Feb 22, 3:44 AM MST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 AM MST FRI FEB 22 2008
AZZ004>018-037>040-231045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
344 AM MST FRI FEB 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TODAY AND TONIGHT
WITH AREAS OF RAIN AND SNOW SPREADING EAST THROUGH THE DAY. SNOW
LEVELS WILL BE IN THE 5500 TO 6000 FOOT RANGE FOR THIS
EVENT...WITH 2 TO 6 INCHES OF NEW SNOW EXPECTED OVER THE HIGHER
TERRAIN FROM FLAGSTAFF NORTHWARD BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT STORM SYSTEM WILL MOVE ACROSS THE AREA SUNDAY AFTERNOON
AND EVENING. THE BEST CHANCE OF RAIN AND SNOW WITH THIS STORM WILL
BE ACROSS THE NORTHERN THIRD OF ARIZONA...BUT PRECIPITATION
AMOUNTS APPEAR LIGHT AT THIS TIME. STRONG SOUTHWEST WINDS ARE
LIKELY AS THIS SYSTEM PASSES THROUGH...WITH GUSTS OVER 40 MPH
POSSIBLE IN MANY LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Western Mogollon Rim
- When
- February 22, 6:00 PM MST to February 23, 8:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Between six and nine inches of snow fell across the Western Mogollon Rim. Reported snowfall amounts include: Bellemont 6 inches, Flagstaff Pulliam Airport 8 inches, and Munds Park 9 inches.
Winter Storm, Eastern Mogollon Rim
- When
- February 22, 6:00 PM MST to February 23, 6:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Eight inches of snow fell in Forest Lakes.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New York, February 22, 20082 deaths · 25 events
- Winter Storm and Flood in California, February 22 to 24, 2008$37,000 · 52 kt wind · 11 events
- Winter Storm and Winter Weather in New Jersey, February 22, 200821 events
- Heavy Snow in Massachusetts, February 22 to 23, 200816 events
- Heavy Snow in New York, February 22, 200813 events
- Heavy Snow and Winter Weather in Maryland, February 22, 20089 events
- Winter Weather in Virginia, February 22, 20088 events
- Winter Weather in Colorado, February 22 to 23, 20087 events
- Heavy Snow in New Jersey, February 22, 20086 events
- Damaging Winds and Heavy Rain in Georgia, February 22, 2008$1,000 · 52 kt wind · 6 events
- Winter Weather in Maryland, February 22, 20085 events
- Winter Weather in Delaware, February 22, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90277, 90294.